Side Effects of High Protein Diets on the Skin & Eyes

Assortment of healthy protein source and body building food
A high-protein diet can result in side effects that sometimes involve your skin and eyes. (Image: Aamulya/iStock/GettyImages)

A wide range of high-protein diets have become popular in recent years. They can help with weight loss and manage conditions like diabetes and epilepsy. Yet, regardless of whether it’s the Atkins diet or a stricter ketogenic diet, a high-protein diet can result in side effects that sometimes involve your skin and eyes.

Protein in Your Diet

Everyone needs protein to be healthy. The Recommended Dietary Allowance states that most people should consume about 0.8 grams of protein for each kilogram they weigh. High-protein diets, Atkins, ketogenic, low-carbohydrate and paleo diets involve more protein than this, with about 1.2 to 1.6 grams of protein for each kilogram of weight.

This increase can help people lose weight and build muscle, making these popular diets for athletes. High-protein diets can help improve your appetite, cardiac health and metabolism. They're also clinically used for people with diabetes and epilepsy.

High-Protein and Skin Problems

Beginning a high-protein diet can be safe and even good for you, but there are protein limits to follow. According to the Harvard Medical School, 2 grams of protein per kilogram of body weight or more can be harmful and cause side effects. If you’re not used to eating large amounts of protein, these side effects can even occur if you’re consuming the recommended 1.2 to 1.6 grams of protein.

Common side effects of high-protein diets mostly involve gastrointestinal symptoms. With the ketogenic diet, such problems are due to a lack of carbohydrates and fiber. The side effects can include anything from diarrhea to vomiting, leading to dehydration and electrolyte imbalance. If you’re experiencing these side effects, dehydration-related secondary effects can occur, causing issues with your skin and eyes.

More rarely, diets involving high-protein can cause side effects like the rash known as Prurigo pigmentosa, that causes red, itchy lesions. This skin condition is a type of inflammatory dermatitis more common in females. Essentially, too much protein causes the itchy skin condition that can often be resolved by upping your carbs. If the rash remains, the high-protein diet may have to be abandoned.

Minimizing Side Effects

People on high-protein diets often ignore the possibility of side effects, which can be minimized by easing into the diet. Starting an extreme diet overnight or after fasting can aggravate the side effects.

If you’re on a diet that requires high-protein and have skin problems, it's best to increase your carbohydrate intake a bit. Doing so, even temporarily, can often resolve symptoms altogether. If you don’t have a rash but are experiencing other types of skin or eye issues, your symptoms are likely caused by an imbalance in electrolytes or nutrients and dehydration.

Remember that protein doesn’t just mean meat. Protein comes from a wide variety of sources, like eggs, cheese, legumes, nuts and seafood. If you get protein from varied sources, you’re likely eating a healthy diet and less likely to have side effects. You can also vary the format of your protein. Protein-rich broths like bone broths are hydrating and restore electrolytes while supporting protein and nutrient intake.

REFERENCES & RESOURCES
Load comments
PARTNER & LICENSEE OF THE LIVESTRONG FOUNDATION

Copyright © 2019 Leaf Group Ltd. Use of this web site constitutes acceptance of the LIVESTRONG.COM Terms of Use, Privacy Policy and Copyright Policy. The material appearing on LIVESTRONG.COM is for educational use only. It should not be used as a substitute for professional medical advice, diagnosis or treatment. LIVESTRONG is a registered trademark of the LIVESTRONG Foundation. The LIVESTRONG Foundation and LIVESTRONG.COM do not endorse any of the products or services that are advertised on the web site. Moreover, we do not select every advertiser or advertisement that appears on the web site-many of the advertisements are served by third party advertising companies.